Alert archive / Alabama / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 61, NWS Mobile, AL

March 12, 20015 counties in Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Mar 12, 2001, 11:40 AM CST for 5 counties in Alabama. It was in force for 65 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Mar 12, 2001, 11:40 AM CST (17:40 UTC)
Expired
Mar 12, 2001, 12:45 PM CST
In force
65 min
Issued by
NWS Mobile, AL
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Butler County, AL, Conecuh County, AL, Escambia County, AL, Monroe County, AL, Wilcox County, AL

What was reported inside it

TimeReportWhereRemark
Mar 12, 12:10 PM CSTThunderstorm Wind 90 EEvergreen, ALA very intense downburst along a line of severe thunderstorms produced extensive and widespread wind damage to trees, structures and some vehicles throughout the Evergreen area. A large wall of the building housing a local clothing store collapsed, temporaril
Mar 12, 12:35 PM CSTThunderstorm Wind 50 EForest Home, ALTrees and power lines were blown down by high thunderstorm winds just south of Forest Home.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 12, 10:00 AM CSTTornado WatchSPC5 hr
Mar 12, 11:30 AM CSTTornado WatchSPC4 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 5.7 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2001-03-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 18 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2001-03-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 129 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
18 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
625 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
129 m²/s²
0-3 km storm-relative helicity
397 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMOB 121741
SVRMOB
ALC013-035-053-099-131-121845-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
1140 AM CST MON MAR 12 2001

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MONROE COUNTY IN SOUTHWEST ALABAMA
  WILCOX COUNTY IN SOUTHWEST ALABAMA
  ESCAMBIA COUNTY IN SOUTHWEST ALABAMA
  BUTLER COUNTY IN SOUTHWEST ALABAMA
  CONECUH COUNTY IN SOUTHWEST ALABAMA

* UNTIL 1245 PM CST

* AT 1140 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 3 MILES NORTHWEST OF ALBERTA 
TO   10 MILES SOUTHWEST OF MEGARGEL...MOVING SOUTHEAST AT 60 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  BELLVIEW...CANTON BEND BY 1145 AM CST
  CAMDEN...MONROEVILLE BY 1150 AM CST
  BUENA VISTA...CHESTNUT BY 1155 AM CST
  ACKERVILLE...BEATRICE BY NOON CST

STRONG DAMAGING WIND...LARGE HAIL...AND HEAVY RAIN ARE LIKELY WITH
THESE STORMS.  IF IN THE PATH OF THESE STORMS...TAKE COVER IN A
STURDY SHELTER UNTIL THE STORMS HAVE PASSED.

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...
SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCjE TORNADOES WITH
LITTLE OR NO ADVANCE WARNING. REMAIN CALM BUT BE ALERT FOR RAPIDLY
CHANGING WEATHER CONDITIONS.

LAT...LON 3225 8744 3137 8759 3107 8684 3190 8663

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 12, 9:50 AM CST, 1 hour 50 minutes earlier.

Area forecast discussion, Mar 12, 9:50 AM CST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE MOBILE AL
950 AM CST MON MAR 12 2001

NEW TORNADO WATCH #60 COVERS ALL OF SE MS AND SW AL.  BECOMING
INCREASINGLY CONCERNED ABOUT FAIRLY HIGH HELICITY VALUES IN REGION
OF DEEPLY VEERED BNDRY LAYER WINDS OVER THIS REGION OVER NEXT 3 TO 6
HRS.  UPDATED ZONES ALREADY SENT.  COASTAL MARINE RUNNING A BIT LATE
DUE TO GETTING THE NEW WATCH BOX OUT.  MARINE PACKAGE OUT ASAP.

/05

.MOB...
AL...SMALL CRAFT ADVISORY GMZ650-670.
FL...SMALL CRAFT ADVISORY GMZ655-675.
MS...NONE.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 12, 1:58 AM CSTSevere Thunderstorm WarningMOBMobile32 min
Mar 12, 2:31 AM CSTSevere Thunderstorm WarningMOBBaldwin44 min
Mar 12, 5:38 AM CSTSevere Thunderstorm WarningMOBWashington37 min
Mar 12, 6:09 AM CSTSevere Thunderstorm WarningMOBMonroe36 min
Mar 12, 6:16 AM CSTSevere Thunderstorm WarningMOBClarke29 min
Mar 12, 6:35 AM CSTSevere Thunderstorm WarningMOBConecuh25 min
Mar 12, 9:19 AM CSTSevere Thunderstorm WarningMOBChoctaw26 min
Mar 12, 10:10 AM CSTSevere Thunderstorm WarningMOBChoctaw50 min
Mar 12, 10:29 AM CSTTornado WarningMOBChoctaw31 min
Mar 12, 10:49 AM CSTTornado WarningMOBWilcox26 min
Mar 12, 10:52 AM CSTSevere Thunderstorm WarningMOBWashington33 min
Mar 12, 10:57 AM CSTTornado WarningMOBChoctaw18 min
Mar 12, 11:05 AM CSTTornado WarningMOBWashington10 min
Mar 12, 11:11 AM CSTSevere Thunderstorm WarningMOBMobile34 min
Mar 12, 11:27 AM CSTSevere Thunderstorm WarningMOBBaldwin33 min
Mar 12, 11:44 AM CSTSevere Thunderstorm WarningMOBMobile31 min
Mar 12, 12:08 PM CSTFlash Flood WarningMOBMobile2 hr
Mar 12, 12:26 PM CSTSevere Thunderstorm WarningMOBMobile34 min
Mar 12, 12:40 PM CSTSevere Thunderstorm WarningMOBCovington, Crenshaw50 min
Mar 12, 12:47 PM CSTSevere Thunderstorm WarningMOBEscambia13 min
Mar 12, 12:47 PM CSTSevere Thunderstorm WarningMOBBaldwin43 min
Mar 12, 12:49 PM CSTSevere Thunderstorm WarningMOBButler41 min
Mar 12, 1:35 PM CSTSevere Thunderstorm WarningMOBCovington10 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.